Switching from POP to combination pill
Hi my question is a more medical one. Thank you for this wonderful clear site, it is a blessing for the orthodox community.
After a heter from our Rav I started taking the mini pill (errin) which worked wonderfully for me (no period) as long as I was nursing. Now that I stopped nursing the intervals between my periods are getting shorter and shorter with the last cycle being 27 days. Short cycles are very difficult for me and I am thinking of switching to the combination pill. I am concerned because I am under the impression that the mini pill is healthier and has less side effects, is that true? Secondly and most importantly will I be able to have a longer cycle using the combination pill? And lastly will my body have an easier time adjusting being that it is already on the mini pill?
Thank You for all your help.
Thank you for your question.
Thank you for your kind words.
The minipill contains only progesterone, as opposed to combination pills which contain forms of progesterone and estrogen. Each hormone has its own potential side effects and risk. Therefore, a combination pill can have additional side effects than progesterone only. However, most of these side effects and minor and risks are minimal in healthy women. There are also many forms of the combination pills. You should speak to your physician about determining which is the best formulation for you
When taking a combination pill you can manipulate your cycle by continuing to take the active pills and delaying the week of placebo pills, thus lengthening the amount of time you are tehorah. Many women are able to take two packs back to back without breakthrough bleeding. Other women find that if they gradually extend the active hormones by adding an additional week each cycle, they are less likely to have such breakthrough bleeding.
There is no definitive way to know how one will be affected by different formulations of birth control pills. Even if you are perfectly adjusted to your old pill, a new type of pill may cause irregular staining in the first one or two cycles. You should review our articles on stains to take precautions against becoming niddah from such staining.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.
If you have further questions or comments about this email, please click here to Ask the Yoetzet.
The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.